Hail, San Miguel
- When
- August 1, 12:24 PM MST to 12:26 PM MST
- Where
- San Miguel County, El Porvenir
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.690, -105.370
Hail up to the size of quarters near El Porvenir.
Deep monsoon moisture and instability in place across New Mexico produced a healthy crop of showers and thunderstorms across much of the state. The first thunderstorms developed over the Sangre de Cristo Mountains and produced quarter to half dollar size hail around El Porvenir and Rainsville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Deep monsoon moisture and instability in place across New Mexico produced a healthy crop of showers and thunderstorms across much of the state. The first thunderstorms developed over the Sangre de Cristo Mountains and produced quarter to half dollar size hail around El Porvenir and Rainsville. Thunderstorm coverage increased through the late afternoon while pushing south into the Rio Grande Valley and the eastern plains. Belen picked up quarter size hail shortly before 6 pm. A severe thunderstorm moved through Quay County and produced quarter size hail, high winds, and torrential rainfall around Wheatland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 1, 10:45 AM MST, 1 hour 39 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1145 AM MDT Wed Aug 1 2018 .AVIATION... 18Z TAF CYCLE Clouds forming over the high terrain and parts of eastern NM will develop into SHRA/TSRA thru 21Z. Storm motions will be toward the south-southeast around 10-15 kt. The focus today will start on the central mt chain as individual cells by 21Z then become small storm clusters before organizing into a large convective complex over the eastern plains. This large complex will move southeast thru 06Z and impact KTCC and KROW during the evening before dissipating to an area of light rain and thick mid level clouds. Guyer && .PREV DISCUSSION...313 AM MDT Wed Aug 1 2018... .SYNOPSIS... A weak wave in the upper atmosphere will help get thunderstorms going earlier than yesterday. Storm coverage will increase as a result of the wave. Scattered to numerous thunderstorms are forecast for all but the northwest quarter with a few strong to severe storms possible in eastern New Mexico. The active weather is forecast to continue Thursday and Friday before strengthening high pressure begins to limit storm coverage over the weekend. && .DISCUSSION... Area of increased upper-level moisture over eastern NV/western UT on water vapor imagery indicative of the weak upper-level wave expected to bring increased thunderstorm coverage and intensity this afternoon and evening, especially east. This wave and the lack of low stratus clouds will make for a faster start to convection today. Models continue with the idea of an organized cluster of sorts for east- central NM this evening. Storm motion will once again be to the south around 20kts. A similarly active scenario is expected Friday afternoon and evening with a slightly better shot at severe storms over northeast NM during the evening hours. 00Z global models have significantly changed their tune for the weekend. Both the GFS and ECWMF no longer flatten/weaken the Four Corners' high over the Desert Southwest. They move/build up the center of the high over NM (596 decameters), limiting thunderstorm coverage quite a bit. Interestingly, the 51 member ECWMF ensemble mean is farther north with the closed low over the PACNW and, in turn, does not pump the high up over us. At any rate, forecast confidence for the weekend into early next week has decreased somewhat given the latest model solutions. Main model challenge appears to be whether or not the closed low over the EPAC/PACNW splits off from the Polar jet over the NPAC. Earlier runs were more progressive with this feature, moving it ewd along the Canadian border and flattening the upper high over the Desert Southwest. Suspect the lack of upper air data over AK has something to do with the sudden change in the models's tune so did not lower storm chances all the much with future runs likely returning to what was once a very run to run consistent solution. 33 && .FIRE WEATHER... PWATs will continue a gradual uptrend through the end of the work week as the upper high drifts east over Arizona and pokes into western New Mexico. Look for an uptick in wetting storms today, especially across eastern New Mexico this evening. A shortwave trough will move east across Colorado and northern New Mexico Friday leading to another uptick in wetting storms, especially across the northeast quarter. The latest medium range model solutions have converged on a drying/warming trend this weekend associated with the upper high moving directly overhead and strengthening. However, the medium range model solutions also agree on the upper high moving back to over the Great Basin next week allowing PWATs to climb back up over New Mexico and a resurgence of daily rounds of wetting storms. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
942 AM MDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 1 ESE CANONES 35.67N 106.74W
07/31/2018 M1.75 INCH SANDOVAL NM TRAINED SPOTTER
0445 PM HAIL YOUNGSVILLE 36.19N 106.56W
07/31/2018 E2.00 INCH RIO ARRIBA NM TWITTER FEED
0540 PM HAIL 1 NNW YOUNGSVILLE 36.20N 106.56W
07/31/2018 M0.75 INCH RIO ARRIBA NM TRAINED SPOTTER
0646 PM HAIL CARRIZOZO 33.64N 105.88W
07/31/2018 M0.88 INCH LINCOLN NM EMERGENCY MNGR
0650 PM HAIL 7 NNE JEMEZ SPRINGS 35.87N 106.64W
07/31/2018 E1.00 INCH SANDOVAL NM TRAINED SPOTTER
0720 PM HAIL 3 NW MINERAL HILL 35.64N 105.44W
07/31/2018 E1.00 INCH SAN MIGUEL NM TWITTER FEED
0727 PM HAIL 5 SSW JEMEZ SPRINGS 35.71N 106.72W
07/31/2018 M1.75 INCH SANDOVAL NM LAW ENFORCEMENT
0727 PM FLASH FLOOD 5 SSW JEMEZ SPRINGS 35.71N 106.72W
07/31/2018 SANDOVAL NM LAW ENFORCEMENT
0745 PM FLASH FLOOD 4 NNE CANONES 35.72N 106.72W
07/31/2018 SANDOVAL NM EMERGENCY MNGR
FLASH FLOOD ON HIGHWAY 4 AT MILE MARKER 13. ROAD
IMPASSIBLE.
0820 PM HAIL ROCIADA 35.83N 105.42W
07/31/2018 M1.00 INCH SAN MIGUEL NM TRAINED SPOTTER
0832 PM HAIL 4 NW RIO RANCHO 35.31N 106.71W
07/31/2018 E1.00 INCH SANDOVAL NM NWS EMPLOYEE
KING AND UNSER
0835 PM HAIL 3 W RIO RANCHO 35.27N 106.71W
07/31/2018 E1.00 INCH SANDOVAL NM NWS EMPLOYEE
IDALIA AND UNSER
0841 PM HAIL 1 ESE RIO RANCHO 35.27N 106.65W
07/31/2018 E0.88 INCH SANDOVAL NM TRAINED SPOTTER
NORTHERN AND ROCKAWAY
&&
EVENT NUMBER ABQ201800763 ABQ201800767 ABQ201800760 ABQ201800761
ABQ201800762 ABQ201800772 ABQ201800765 ABQ201800766 ABQ201800764
ABQ201800771 ABQ201800770 ABQ201800768 ABQ201800769
GUYERSpecial Weather Statement National Weather Service Albuquerque NM 108 PM MDT WED AUG 1 2018 NMZ508-011945- Southwest Mountains- 108 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CATRON COUNTY UNTIL 145 PM MDT... At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near Old Horse Springs, or 21 miles southwest of Datil, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Old Horse Springs. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3385 10818 3400 10829 3419 10801 3396 10785 TIME...MOT...LOC 1908Z 239DEG 14KT 3397 10816 40
The Albuquerque radar (KABX), 145 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to the size of quarters near El Porvenir.
Hail up to the size of half dollars in Rainsville.
Hail up to nickel and quarter size in Belen.
Hail up to the size of quarters near Wheatland.
Peak wind gusts up to 60 mph downed a few large tree limbs in Wheatland.
Hail up to the size of quarters two miles south of Wheatland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762882, 762883, 762884, 762885, 762887, 762886.